Alert archive / Kentucky / Tornado Warnings in 1998
Tornado Warning 3, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Mar 27, 1998, 10:31 PM CST for Ballard County, Kentucky. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 27, 1998, 10:31 PM CST (04:31 UTC)
- Expired
- Mar 27, 1998, 11:00 PM CST
- In force
- 29 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Ballard County, KY
The radar
The Paducah radar (KPAH), 20 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 10:45 PM CST | Thunderstorm Wind 50 | Wickliffe, KY | Thunderstorm winds blew a large tree down across power lines on Highway 121. Some smaller trees were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 8:45 PM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1881 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 280431 RRA TORPAH KYC007-280500- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 1031 PM CST FRI MAR 27 1998 THE NATIONAL WEATHER SERVICE IN PADUCAH KY HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1100 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN KENTUCKY ...BALLARD COUNTY A TORNADO IS EXPECTED TO MOVE THROUGH OR NEAR WICKLIFF BY 1040 PM. AT 1020 PM...DOPPLER RADAR INDICATED A TORNADO 30 MILES WEST OF PADUCAH NEAR WYATT. MOVEMENT WAS NORTHEAST AT 45 MPH. TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO SEE. TAKE COVER NOW. A BASEMENT OFFERS THE BEST PROTECTION. IF NO BASEMENT IS AVAILABLE...SEEK REFUGE IN A SMALL INTERIOR TROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. YOU MAY ONLY HAVE A FEW SECONDS. ABANDON CARS AND MOBILE HOMES FOR A STRONG BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF RISING WATER. PRESLEY/SPODEN/SHANKLIN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 27, 1:11 PM CST, 9 hours 20 minutes earlier.
Area forecast discussion, Mar 27, 1:11 PM CST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 111 PM CST FRI MAR 27 1998 18Z SURFACE CHART SHOWS LOW OVER SOUTHWEST KANSAS WITH WARM FRONT EXTENDING INTO THE NORTHERN GREAT LAKES. SATELLITE AND KINX RADAR DEPICT LINE OF THUNDERSTORMS FROM NEAR JLN TO FSM. HRY CHART CONFIRMS THAT SOME STORMS HAVE PRODUCED WIND DAMAGE. MAIN FORECAST CHALLENGE FOR TONIGHT INCLUDES TIMING AND TYPE OF THUNDERSTORMS. ETA AND NGM SIMILAR WITH SOLUTIONS...BUT PREFER NGM INITIALIZATION AND TIMING A LITTLE BETTER. NEGATIVELY TILTED SYSTEM WILL PUSH NORTHEAST TO THE GREAT LAKES BY MIDDAY SATURDAY. BEST LIFT AT 00Z PLACED OVER CENTRAL/SOUTHEAST MISSOURI...REACHING MISSISSIPPI RIVER JUST BEFORE 06Z. CURRENT STORM MOVEMENT WOULD SUPPORT THIS SOLUTION...WITH EVENING TSTMS IN SOUTHEAST MISSOURI AND LATER IN THE EVENING WEST KY/SOUTH IL. NGM GIVES HELICITIES IN EXCESS OF 600 M/S OVER SOUTHEAST MISSOURI AT 00Z...COINCIDING WITH BEST UVVS. WITH ON-GOING CONVECTION NOTED ON KINX MOVING INTO THIS REGION BY AROUND 00Z THIS SHOULD BE BEST LOCATION FOR SVR DEVELOPMENT. WITH TIGHT PRESSURE GRADIENT IN PLACE AND STORMS APPROACHING...MAIN THREAT WILL BE DAMAGING WINDS. SINCE HEATING WILL BE LOST DURING THE EVENING WE THINK THAT SVR THREAT WILL DECREASE ACCORDINGLY EAST OF THE MISSISSIPPI RIVER OVERNIGHT. MOS LOOKS OK WITH LIKELY OVERNIGHT POPS. BEST VERTICAL VELOCITIES MOVE TO SOUTHERN INDIANA BY 12Z SATURDAY...SO THINK THAT SHWRS/TSTMS SHOULD END THERE DURING THE MORNING. FORECAST SOUNDINGS INDICATE LOW CLOUDS WILL REMAIN ACROSS MUCH OF THE REGION DURING THE MORNING...BUT THESE SHOULD ERODE WITH DAYTIME SUN AND DRY AIR WRAPPING AROUND UPPER LOW. SOUTHEAST MISSOURI SHOULD SEE SOME CLEARING BEFORE SUNRISE. FWC HAS WARMED OVERNIGHT LOWS AT PAH AND EVV DURING THE PAST TWO RUNS. BASED ON PAST FEW NIGHTS...THINK THAT EITHER GUIDANCE HAS FINALLY CAUGHT UP WITH WARM MINS...OR STILL A TOUCH COOL. HOWEVER...RAIN COOLED AIR MAY CHANGE ALL OF THAT. FOOD FOR THOUGHT. CNJ/ML
In the hours before
Local storm report, Mar 27, 9:01 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
901 PM CST FRI MAR 27 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0817 PM MO 1 INCH HAIL
03/27/98 RIPLEY EMA REPORTED IN NORTH
CENTRAL PART OF THE
COUNTY.
0825 PM DONIPHAN MO 2.75 INCH HAIL
03/27/98 RIPLEY EMA REPORTED 2 MILES NORTH
OF DONIPHAN ON HIGHWAY 21.Local storm report, Mar 27, 9:05 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
905 PM CST FRI MAR 27 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0901 PM CATRON MO 50 MPH TSTM GUST
03/27/98 NEW MADRID REPORT FROM AMATEUR RADIO
SPOTTERSpecial weather statement, Mar 27, 10:00 PM CST, 31 minutes before
MOZ076-086-087-100-107>112-114-280945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1000 PM CST FRI MAR 27 1998 ...THE SEVERE THUNDERSTORM WATCH FOR BOLLINGER...CAPE GIRARDEAU AND PERRY COUNTY HAS BEEN ALLOWED TO EXPIRE... ...A TORNADO WATCH HAS BEEN ISSUED FOR THE REMAINDER OF SOUTHEAST MISSOURI UNTIL 300 AM CST... THUNDERSTORMS OVER BOLLINGER...CAPE GIRARDEAU AND PERRY COUNTIES HAVE DIMINISHED SINCE 930 PM CST. THE BEST CHANCE FOR SEVERE WEATHER HAS SHIFTED SOUTH OF THESE COUNTIES...SO THE SEVERE THUNDERSTORM WATCH FOR THESE AREAS HAS BEEN ALLOWED TO EXPIRE. A TORNADO WATCH HAS BEEN ISSUED FOR THE REMAINDER OF SOUTHEAST MISSOURI UNTIL 300 AM SATURDAY. THE TORNADO WATCH INCLUDES CARTER...RIPLEY... WAYNE...BUTLER...STODDARD...SCOTT...NEW MADRID AND MISSISSIPPI COUNTIES. SOME CITIES INCLUDED IN THE TORNADO WATCH ARE GREENVILLE... POPLAR BLUFF...SIKESTON...AND NEW MADRID. . STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS POTENTIALLY DANGEROUS SITUATION. CNJ
Special weather statement, Mar 27, 10:00 PM CST, 31 minutes before
MOZ076-086-087-100-107>112-114-280945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1000 PM CST FRI MAR 27 1998 ...THE SEVERE THUNDERSTORM WATCH FOR BOLLINGER...CAPE GIRARDEAU AND PERRY COUNTY HAS BEEN ALLOWED TO EXPIRE... ...A TORNADO WATCH HAS BEEN ISSUED FOR THE REMAINDER OF SOUTHEAST MISSOURI UNTIL 300 AM CST... THUNDERSTORMS OVER BOLLINGER...CAPE GIRARDEAU AND PERRY COUNTIES HAVE DIMINISHED SINCE 930 PM CST. THE BEST CHANCE FOR SEVERE WEATHER HAS SHIFTED SOUTH OF THESE COUNTIES...SO THE SEVERE THUNDERSTORM WATCH FOR THESE AREAS HAS BEEN ALLOWED TO EXPIRE. A TORNADO WATCH HAS BEEN ISSUED FOR THE REMAINDER OF SOUTHEAST MISSOURI UNTIL 300 AM SATURDAY. THE TORNADO WATCH INCLUDES CARTER...RIPLEY... WAYNE...BUTLER...STODDARD...SCOTT...NEW MADRID AND MISSISSIPPI COUNTIES. SOME CITIES INCLUDED IN THE TORNADO WATCH ARE GREENVILLE... POPLAR BLUFF...SIKESTON...AND NEW MADRID. . STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS POTENTIALLY DANGEROUS SITUATION. CNJ
Special weather statement, Mar 27, 10:08 PM CST, 23 minutes before
ILZ090>094-KYZ001>022-MOZ112-114-281000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1008 PM CST FRI MAR 27 1998 ...STRONG WIND ACROSS PORTIONS OF WESTERN KENTUCKY THIS EVENING... WINDS ACROSS MUCH OF FAR SOUTHERN ILLINOIS AND WESTERN KENTUCKY HAVE BEEN OBSERVED FROM 20 TO 30 MPH WITH A FEW GUSTS APPROACHING 50 MPH. SOME TREE DAMAGE HAS BEEN REPORTED AS A RESULT OF THE WIND IN BALLARD COUNTY IN FAR WEST KENTUCKY. CONTINUED MINOR TREE LIMB DAMAGE IS LIKELY...ALONG WITH DIFFICULT DRIVING CONDITIONS. YOU MAY WANT TO SECURE OUTDOOR OBJECTS. NOLES
Special weather statement, Mar 27, 10:08 PM CST, 23 minutes before
ILZ090>094-KYZ001>022-MOZ112-114-281000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1008 PM CST FRI MAR 27 1998 ...STRONG WIND ACROSS PORTIONS OF WESTERN KENTUCKY THIS EVENING... WINDS ACROSS MUCH OF FAR SOUTHERN ILLINOIS AND WESTERN KENTUCKY HAVE BEEN OBSERVED FROM 20 TO 30 MPH WITH A FEW GUSTS APPROACHING 50 MPH. SOME TREE DAMAGE HAS BEEN REPORTED AS A RESULT OF THE WIND IN BALLARD COUNTY IN FAR WEST KENTUCKY. CONTINUED MINOR TREE LIMB DAMAGE IS LIKELY...ALONG WITH DIFFICULT DRIVING CONDITIONS. YOU MAY WANT TO SECURE OUTDOOR OBJECTS. NOLES
Nearby
Tornado Warnings in Kentucky, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.